Iowa, 2023

Ice Storm and Winter Storm in Iowa, January 2 to 4, 2023

January 2 to 4, 2023 · NWS FSD · 11 events in 11 counties and zones

Increasing warm advection brought a period of freezing rain to northwest Iowa on January 2, which was reinvigorated by convection early on January 3. The most significant ice accumulations in excess of one-quarter inch occurred toward Highway 71, with lesser amounts to the west.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Increasing warm advection brought a period of freezing rain to northwest Iowa on January 2, which was reinvigorated by convection early on January 3. The most significant ice accumulations in excess of one-quarter inch occurred toward Highway 71, with lesser amounts to the west. Impacts were lessened by air temperatures which climbed to near or above freezing after the initial push of freezing rain. Colder air eventually resulted in a changeover to snow during January 3, with a band of heavy snowfall across far northern portions of northwest Iowa and rates up to 1 to 2 inches per hour during the early morning and midday hours. Roads in far northwest Iowa were closed or impassable during the height of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 2, 3:11 PM CST, 49 minutes earlier.

Area forecast discussion, Jan 2, 3:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
311 PM CST Mon Jan 2 2023

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 310 PM CST Mon Jan 2 2023

Overall the changes to the existing forecast are small with the
same challenge ahead over the next 36 hours which is precipitation
type. Still anticipate a fairly widespread area of heavy snow and
freezing rain. The main trend with this package is slower movement
of the upper level low which keeps snowfall chances lingering into
later Wednesday. Also expecting the precipitation to come in a
handful of waves with various types of forcing, meaning that at
times the precipitation will end then redevelop and type variability
could change quickly with varying types and strengths of lift.

Low pressure will deepen over NE tonight which will back and
strengthen low to mid level flow. This should bring an enhanced area
of precipitation into southeast SD, northeast NE, northwest IA and
southwest MN. While dry air aloft will shift north into mostly
northwest IA tonight instability within this dry air aloft should
allow precipitation to continue to develop. Through about midnight
most of the activity will be roughly south of a Chamberlain to
Marshall line with the strongest forcing in the mid levels and
within the dendritic zone expected to move across southeast SD into
southwest MN. For the most part this area should be snow, but model
soundings still indicate temperatures just above the surface near
freezing which could create a little mixed precipitation at times.
This will be the biggest thing to watch for trends through the night
as snow and ice amounts may vary, especially in far southeast SD
into northern parts of northwest IA and far southwest MN where the
variability will be greatest. Over northeast NE into northwest IA
the bigger threat will be freezing rain. Instability aloft will
provide lift through the night and possibly allow for up to a tenth
of an inch of rainfall per hour. With temperatures likely below
freezing it will cause rapid deterioration of conditions, especially
in area that are closer to 25 degrees where freezing will be more
rapid.

Very late tonight into Tuesday morning should see the highest
probability of something near 2" per hour snowfall rates. This is in
response to the upper level wave rotating north and pivoting
eastward. A combination of strong mid level warm advection and mid
level instability will play the biggest role. The one caveat, a big
one, is how much warm air aloft wraps back to the west and possibly
brings more of a mix versus all snow. Once again, far southeast SD
into far northwest IA and far southwest MN will see the biggest
potential for variable precipitation types and thus lower or higher
snow and freezing precipitation amounts. With the slower movement
east a dry slot will wrap north and help set up the stronger wrap
around lift across parts of the mid James Valley into northeast SD
Tuesday afternoon into Tuesday night. Some of the higher snowfall
amounts for highway 14 will be Tuesday morning into the evening.
Tuesday afternoon and evening will see convection likely develop
within the dry slow over northwest IA with a mix of precipitation
still likely.

Later Tuesday night into Wednesday cold air wraps into the entire
area making snow the main precipitation type, likely not until after
about 10 pm Tuesday night int parts of northwest IA. While snow
should not be as heavy Tuesday night into Wednesday parts of
southwest MN south down the Buffalo Ridge into northwest IA could
see an additional 2-4 inches.

For now with the slightly lower wind speeds and the potential for a
bit of a wetter snow in places have backed off on the blowing snow
potential.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 310 PM CST Mon Jan 2 2023

Wednesday night into the weekend will see the upper level low drift
east with colder air settling in behind. Winds should not be too
strong so wind chill values only expected to be in the single digits
below zero with highs mainly in the teens each day through Sunday.
Lows will generally be in the single digits. By Monday some weak
ridging may bring slightly less cold temperatures. Overall Wednesday
night into Monday looks to be dry but a couple of weaker waves could
produce some light precipitation, however the models are not overly
agreeable on timing and placement so not planning on having any
precipitation in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 512 AM CST Mon Jan 2 2023

Light snow will begin to overspread the area today with lowering
ceilings and reduced visibility in falling snow. By tonight,
snowfall will become more widespread, with freezing rain
developing across northwestern IA and adjacent areas, resulting in
significant icing. Light northeasterly winds this morning will
increase by this evening, gusting around 20 to 25 kts into
tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST Tuesday for SDZ038>040-050-
     052>070.

     Ice Storm Warning until 6 PM CST Tuesday for SDZ071.

MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ071-072-080-
     081-089-097-098.

     Ice Storm Warning until 6 PM CST Tuesday for MNZ090.

IA...Winter Storm Warning until 6 PM CST Tuesday for IAZ001.

     Ice Storm Warning until 6 PM CST Tuesday for IAZ002-003-012>014-
     020>022-031-032.

NE...Ice Storm Warning until 6 PM CST Tuesday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jan 2, 5:45 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
545 AM CST Mon Jan 2 2023

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-031145-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
545 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Freezing rain, possibly mixed in with sleet or snow, will begin to
spread out over the region this afternoon, with freezing rain
expected to continue into tonight. The greatest potential for icing
is expected tonight into Tuesday morning where a quarter to half inch
of ice is expected. Travel will be difficult to near impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for ice diminish on Tuesday as precipitation types switch
over to snow, with 1 to 3 inches of snow expected through Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-SDZ038>040-050-052>061-063-064-031145-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-
545 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Light snow will begin to spread out over the region today, with the
heaviest snowfall expected tonight into Tuesday morning where 6 to
10 inches of snow is expected. This is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional snow of 2 to 5 inches is expected for Tuesday, with storm
total snowfall over a foot to one and a half feet expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ080-081-089-098-SDZ062-065>070-031145-
Lyon-Murray-Cottonwood-Nobles-Rock-Minnehaha-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-
545 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Today and tonight.

Light snow will begin to spread out over the region this afternoon,
with potential for light icing to occur as well from freezing rain.
The heaviest snowfall will be tonight into Tuesday morning where 3
to 6 inches of snow is expected, with light icing also possible
during this time. Furthermore, this is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional snow ranging from 2 to 4 inches on Tuesday is also
expected, with storm total snowfall ranging from 6 inches to a foot.

Continue to monitor your local forecast and be prepared for
impacts early this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 2, 2:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             3 S MOUNT VERNON        43.67N 98.26W
01/02/2023  M4.8 INCH        DAVISON            SD   PUBLIC

            VIA SOCIAL MEDIA PICTURE.

&&

JC
Local storm report, Jan 2, 2:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     SNOW             PLATTE                  43.39N 98.84W
01/02/2023  E5.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

            STILL SNOWING HARD.

&&

JC
Local storm report, Jan 2, 3:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     SNOW             3 NE CROOKS             43.69N 96.76W
01/02/2023  M4.0 INCH        MINNEHAHA          SD   PUBLIC

&&

JC
Local storm report, Jan 2, 3:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     SNOW             1 S JASPER              43.84N 96.40W
01/02/2023  E2.0 INCH        ROCK               MN   PUBLIC

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm, 3 ice storm. Local standard time, as filed.

Winter Storm, Lyon

When
January 2, 4:00 PM CST to January 4, 1:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

After a brief period of light freezing rain with a glaze of accumulation, heavy snowfall developed at times during the morning of January 3 with a two-day total of 15.7 inches at Rock Rapids.

Ice Storm, O'Brien

When
January 2, 4:00 PM CST to January 3, 12:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

After a period of light freezing rain with an accumulation up to a quarter inch near Hartley, heavy snowfall developed at times during the morning of January 3 with a two-day total of 5.6 inches at Sanborn and 5.0 inches at Sheldon.

Winter Storm, Sioux

When
January 2, 6:00 PM CST to January 3, 10:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

After a brief period of light freezing rain with a glaze of accumulation, heavy snowfall developed at times during the morning of January 3 with a two-day total of 7.0 inches at Rock Valley and 6.0 inches at Sioux Center.

Winter Weather, Woodbury

When
January 2, 6:00 PM CST to January 3, 4:00 PM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Light freezing rain resulted in ice accumulations up to two-tenths of an inch at Sioux City during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow later on January 3, and resulted in snowfall of 2.0 inches at Sioux City and 1.5 inch 4 miles north-northeast of Hornick.

Winter Weather, Ida

When
January 2, 6:00 PM CST to January 3, 4:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Light freezing rain resulted in ice accumulations up to two-tenths of an inch at Battle Creek during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow later on January 3, and resulted in snowfall of 1.7 inches near Arthur.

Winter Weather, Cherokee

When
January 2, 8:00 PM CST to January 3, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Light freezing rain resulted in ice accumulations up to two tenths of an inch at Cherokee during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow on January 3, and resulted in snowfall of 1.2 inches at Cherokee.

Winter Storm, Osceola

When
January 2, 10:00 PM CST to January 3, 4:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

After a brief period of freezing rain with a light glaze of ice accumulation, heavy snowfall developed at times during the morning of January 3 with a two-day total of 12.0 inches at Sibley.

Ice Storm, Dickinson

When
January 3, 12:00 AM CST to 12:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

After a period of overnight and early morning freezing rain with up to a half inch of ice accumulation, heavy snowfall developed at times during the late morning and early afternoon of January 3 with a two-day total of 8.4 inches at Spirit Lake.

Winter Weather, Plymouth

When
January 3, 3:00 AM CST to 5:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Light freezing rain resulted in ice accumulations up to a tenth of an inch at Le Mars during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow on January 3, and resulted in snowfall of 2.4 inches at Remsen and 2.3 inches at Le Mars.

Ice Storm, Clay

When
January 3, 4:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Freezing rain resulted in ice accumulations of almost one-half inch at Spencer. Cooler air changed precipitation to snow during the afternoon of January 3, which resulted in an accumulation of 3.7 inches at Spencer on top of the prior ice.

Winter Weather, Buena Vista

When
January 3, 8:00 AM CST to January 4, 10:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Light freezing rain resulted in ice accumulations up to two-tenths of an inch around Storm Lake and Sioux Rapids during the overnight and early morning of January 3. Cooler air forced a changeover to snow later on January 3, and resulted in 2.0 inches at Sioux Rapids and 1.0 inch in Storm Lake.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077433, 1079806, 1077452, 1077459, 1077463, 1077461, 1077455, 1079805, 1077460, 1079804, 1077458.